I had my first encounter with statin drugs about 15 years ago in Rapid City, SD. I had high cholesterol levels, so the doctor put me on a statin. I was on that one only a few weeks, but my levels were coming down. Then that particular drug was pulled from the market--too many people were dying from it.
The doctor then put me on Lipitor. As time went by I began having a lot of muscle pain and cramps in various parts of my body, and during a routine urinalysis blood was detected. More tests. My bladder showed no problem. My daughter began searching the web and found that these symptoms were common with Lipitor and were caused by muscle breakdown. Not a good thing. No more Lipitor.
A low fat diet reduced my cholesterol levels somewhat, but not nearly to where medical authorities recommend.
After my diagnosis of cardio-vascular disease and the insertion of a stent in my nearly blocked heart artery, the cardiologist wanted me to try a statin again. He felt that Crestor was less apt to cause problems for me. Willing to do what is necessary to help my heart, I started on Crestor.
During my three months of cardiac rehab, I began to feel better and better. I was partway through rehab before the doctor started me on Crestor. I had a couple of physical problems before rehab was done, but they could be easily explained by the possibility that the persistent low-grade fever was caused by a "bug" and that the painful cramp in my right shoulder was caused by adding some new exercises to my routine.
However. . .
In the weeks after rehab, I began having more and more (and more severe) peculiar things happening in my body. When my hands began going numb and numbness and tingling spread to other spots on my body and the fever was back and I had a very severely painful episode with my right shoulder and upper back, it was back to doing a little research on the internet.
And, yes, all of these things can be caused by statin drugs.
I called the doctor's office. When the nurse called back, the message was that another statin was being prescribed. I looked up that drug and found listed the same possible side effects that Lipitor and Crestor have.
I quit taking Crestor and I will never take another statin. What will it profit me to reduce my cholesterol levels if I destroy my body from the inside? Some of the statin side effects can do so much harm to internal organs that it becomes fatal.
Anne Marie found some good research online about recovering from statin damage. I purchased some books on reducing bad cholesterol without drugs. I have some studying to do and some applying what I learn.
I have been off Crestor for six days now. The numbness is almost gone, the fever is gone, the pain in my shoulder and back is almost gone, and the increase in heart palpitations and my essential tremor has stopped. No new cramps, pains, or numbness have appeared.
I will go for another blood test after I have been on a new regime for a few weeks, so that I can track my progress.
Statins are the most prescribed of all drugs in the U.S. They apparently are real lifesavers for many, many people. For some they are the opposite. Unfortunately, I am one of the latter.